Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Pueblo, CO

July 7, 2005Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 2005, 5:12 PM MDT for Bent County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2005, 5:12 PM MDT (23:12 UTC)
Expired
Jul 7, 2005, 6:08 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Bent County, CO

The radar

The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:31 PM MDTHAIL 0.7530 Se Las Animas, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3448 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 072313
SVRPUB
COC011-080015-
/O.NEW.KPUB.SV.W.0133.050707T2312Z-050708T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
512 PM MDT THU JUL 7 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BENT COUNTY IN SOUTHEAST COLORADO.

* UNTIL 615 PM MDT.

* AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 21
  MILES NORTH OF PRITCHETT...OR 24 MILES NORTHWEST OF SPRINGFIELD...
  AND WAS MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHERN BENT COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3765 10295 3765 10276 3794 10292 3794 10307
      3765 10307

$$

LW
3 follow-up statements
000 
WWUS55 KPUB 072331
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
531 PM MDT THU JUL 7 2005

COC011-080015-
/O.CON.KPUB.SV.W.0133.000000T0000Z-050708T0015Z/
BENT CO-
531 PM MDT THU JUL 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN BENT
COUNTY UNTIL 615 PM MDT...

AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
EXTREME SOUTH CENTRAL BENT COUNTY...OR ABOUT 29 MILES NORTHWEST OF
SPRINGFIELD...MOVING WEST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHWESTERN BENT COUNTY.

LAT...LON 3765 10295 3765 10278 3781 10296 3787 10317
      3786 10338 3765 10337

$$

LW
000 
WWUS55 KPUB 072356
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
555 PM MDT THU JUL 7 2005

COC011-080015-
/O.CON.KPUB.SV.W.0133.000000T0000Z-050708T0015Z/
BENT CO-
555 PM MDT THU JUL 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN BENT
COUNTY UNTIL 615 PM MDT...

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
EXTREME SOUTH CENTRAL BENT COUNTY...OR ABOUT 31 MILES NORTHWEST OF
SPRINGFIELD...MOVING WEST AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHWESTERN BENT COUNTY.

PENNY SIZE HAIL HAS BEEN REPORTED 30 MILES SOUTHEAST OF LAS ANIMAS.

LAT...LON 3765 10295 3765 10278 3781 10296 3787 10317
      3786 10338 3765 10337

$$

LW
000 
WWUS55 KPUB 080008
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT THU JUL 7 2005

COC011-080018-
/O.CAN.KPUB.SV.W.0133.000000T0000Z-050708T0015Z/
BENT CO-
608 PM MDT THU JUL 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BENT COUNTY HAS
BEEN CANCELED...

AT 606 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE
OR PROPERTY IN THIS AREA.

LAT...LON 3765 10295 3765 10278 3781 10296 3787 10317
      3786 10338 3765 10337

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:38 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 7, 2:38 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT THU JUL 7 2005

.SHORT TERM...
(TONIGHT AND FRIDAY)

...LITTLE CHANGE IN THE ONGOING WEATHER PATTERN...

CURRENTLY: HIGH PRESSURE PERSISTED ACROSS THE DESERT SW AND W
TX ON THURS...WITH THE GENERAL FLOW ALOFT ACROSS THE STATE FROM THE
W-NW. PLENTY OF HEATING TODAY AS MOUNTAIN CLOUDINESS TOOK LONGER TO
DEVELOP...ALLOWING TEMPS ACROSS THE E PLAINS TO ROCKET INTO THE MID
TO UPPER 90S...80S FOR THE HIGH VALLEYS...AND 60S TO 70S FOR THE MTS.
AS OF 2 PM THIS AFTN ISOLATED CONVECTION IS STARTING TO ROLL OFF THE
S FRONT RANGE...WITH A FEW CLOUD TO GROUND LTG STRIKES OVER THE RATON
AND THE PALMER DIVIDE.

TONIGHT: CONVECTION IS HAVING A HARD TIME STRAYING FROM THE HIGHER
TERRAIN EARLY THIS AFTN...AND JUST DOES NOT LOOK ALL THAT
IMPRESSIVE. EXPECT ISOLATED CONVECTION TO CONTINUE THROUGH THE
EVENING...POTENTIALLY PRODUCING SOME PEA-SIZED HAIL BUT DEFINITELY
SOME GUSTY WINDS. AS FOR THE SEVERE CHANCES...IMPRESSIVE CAPE
ALONG THE KS BORDER OVER PROWERS COUNTY...2500-3000 J/KG...BUT IT
FALLS OFF RAPIDLY TO THE WEST. 0-6 KM BULK SHEAR IS MARGINAL AS
WELL...WITH 25-30 KT RIGHT ALONG THE KS BORDER. SO...IF ANY STORMS
CAN STAY TOGETHER LONG ENOUGH TO REACH THE FAR E...OR ANY DEVELOP
THERE...THEN THERE IS THE POSSIBILITY OF A STORM OR TWO PRODUCING
SOME PENNY-SIZED HAIL. BIGGEST CONCERN TONIGHT...AND INTO FRI FOR
THAT MATTER...REMAINS THE MULTIPLE WILDFIRES IN THE REGION.
GENERALLY WINDS AT THE SURFACE AND ALOFT TODAY HAVE BEEN LIGHT...
WHICH HAS HELPED WITH SUPPRESSION EFFORTS. HOWEVER...ANY STORMS THAT
DO DEVELOP NEAR ONGOING FIRES WILL MOST LIKELY PRODUCE GUSTY AND
ERRATIC WINDS THAT COULD PRESENT CONTROL PROBLEMS. CREWS WILL HAVE
TO MONITOR ANY DEVELOPING CONVECTION. ONGOING TEMPS LOOKED GOOD...
AND JUST MADE VERY MINOR ADJUSTMENTS.

TOMORROW: ANOTHER HOT DAY IN STORE FOR THE REGION ON FRIDAY AS THE
UPPER PATTERN REMAINS STATIC. WARMED MAX T GRIDS A DEGREE OR SO
MOST LOCATIONS TOMORROW...AND ADJUSTED POPS GRIDS TO TRY AND BETTER
REFLECT CONVECTION STAYING CLOSE TO THE HIGHER TERRAIN...AT LEAST
INITIALLY. GENERALLY WINDS ARE EXPECTED TO REMAIN LIGHT ONCE
AGAIN...WHICH SHOULD HELP FIRE CREWS. AS FOR SEVERE POTENTIAL...NAM
IS INDICATING SOME VERY IMPRESSIVE CAPES FOR THE LOWER ARKANSAS
RIVER VALLEY BY MID-DAY...BUT ASSOCIATED WEAK SHEAR. LOOKS LIKE THE
WAVERING DRYLINE WILL DICTATE SEVERE POTENTIAL MID TO LATE AFTN.
MOORE//

.LONG TERM...
(SAT - THU)

NOT REALLY TOO MUCH TO TALK ABOUT THIS DISCUSSION. RIDGE TO CONTINUE
OVER REGION THROUGH PERIOD...ALTHOUGH IT WILL BE SHIFTED A BIT
DURING THIS FCST PERIOD. SAT AND SUN STILL LOOK QUITE DRY WITH VERY
WEAK FLOW ALOFT. CHANCES FOR PRECIP WILL BE MAINLY S MTNS AND C MTNS
AND THE I-25 CORRIDOR. BELIEVE FAR E PLAINS WILL BE CAPPED...AND
FLOW IS FCST TO BE QUITE WEAK SO PUSH OFF MTNS NOT LIKELY

AN INCREASING CHANCE OF POPS FOR E PLAINS WILL BE FROM TUE ON AS
RIDGE SHIFTS A BIT WEST AS NW FLOW DEVELOPS ALOFT. THIS SHOULD
ALLOW SOME COOLER AIR TO WORK ITS WAY SOUTH WITH INCREASING LLVL
MSTR.

MTNS THIS PERIOD CONTINUE TO BE DRY...ESPECIALLY THE INTERIOR MTNS.
ALTHOUGH I DO NOT SEE ANY METEOROLOGICAL CONDITIONS FOR EXTREME
FIRE BEHAVIOR...THE DRYNESS WILL ALLOW FOR ANY FIRE STARTS FROM ANY
CG LTG FLASHES.

AS FOR TC DENNIS...GFS FINALLY CATCHING UP WITH REALITY AND IS NOW
KEEPING THE LARGE CIRC ASSOCIATED WITH THIS SYSTEM WELL TO OUR
EAST. /HODANISH

 &&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 6:15 AM MDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
615 AM MDT THU JUL 7 2005

COZ058>089-093>099-081300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
615 AM MDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND NEARBY
PLAINS THIS AFTERNOON AND THEN SPREAD EASTWARD OVER THE SOUTHEAST
PLAINS BY EVENING.  ANY THUNDERSTORMS THAT DEVELOP OVER THE CENTRAL
AND SOUTHWEST MOUNTAINS...AND SAN LUIS VALLEY WILL HAVE THE POTENTIAL
TO PRODUCE WIND GUSTS AROUND 45 MPH AND CLOUD TO GROUND LIGHTNING.
OVER THE SOUTHEAST MOUNTAINS AND PLAINS...THE MAIN THREATS FROM
THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF
AROUND 40 MPH...HAIL AROUND 1/4 INCH IN DIAMETER WILL ALSO BE
POSSIBLE.  DURING THE EARLY EVENING HOURS...THE FAR SOUTHEAST
PLAINS WILL HAVE THE MOST UNSTABLE AIR...AND ONE OR TWO STORMS COULD
BECOME SEVERE...WITH THE MAIN THREAT BEING 3/4 INCH DIAMETER HAIL
OR LARGER. THE AREA MOST PRONE TO SEVERE STORMS WILL BE KIOWA...
BENT...PROWERS AND BACA COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE HIGHER TERRAIN AND IMMEDIATE ADJACENT PLAINS FRIDAY AND
SATURDAY...WITH THE MAIN THREATS FROM STORMS WHICH DO DEVELOP BEING
CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 45 MPH. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE...AS WEAK UPPER LEVEL WINDS WILL KEEP
SLOW MOVING STORMS ANCHORED TO THE HIGHER TERRAIN.

FOR SUNDAY THROUGH WEDNESDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF SOUTH CENTRAL AND
SOUTHEAST COLORADO. THE MAIN THREATS WILL CONTINUE TO BE CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH...ALONG WITH HAIL
UP TO 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EXTREME SOUTHEAST PLAINS AFTER 3 PM.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:04 PM MDTSevere Thunderstorm WarningPUBPueblo61 min
Jul 7, 4:54 PM MDTSevere Thunderstorm WarningPUBBaca55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.